MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0620
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Results: the embolization coil was detached from the pusher assembly, the stretch resistant wire (sr wire) was fractured, and the embolization coil was unraveled.Conclusions: evaluation of the returned device revealed the embolization coil was detached and unraveled, the sr wire was fractured.Fracture of the sr wire typically occurs due to forceful retraction of the ruby coil against resistance, and will allow the embolization coil to detach.Since the pusher assembly and non-penumbra microcatheter were not returned for evaluation, the root cause of the initial resistance could not be determined.The unraveling of the embolization coil likely occurred during attempts to retrieve with the snare device.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician successfully placed multiple ruby coils using a non-penumbra microcatheter.A ruby coil then became stuck within the microcatheter and the physician felt resistance while attempting to retract the ruby coil.Consequently, the ruby coil broke into two pieces upon attempting to retract against resistance, leaving one piece attached to the pusher wire, and the other piece within the patient.The physician attempted to use a snare device to remove the piece ruby coil within the patient, however the ruby coil then began to unwind.The physician therefore used a second access point in the groin of the patient to remove the ruby coil using a snare device.The procedure then ended at this point because the embolization in the target location was sufficient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
(b)(4).

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7207291
Report Number3005168196-2018-00187
Device Sequence Number10986929
Product Code HCG
UDI-Device Identifier00814548013183
UDI-Public00814548013183
Combination Product (Y/N)Y
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/27/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/20/2024
Device Catalogue NumberRBY4C0620
Device Lot NumberF68017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/27/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date01/19/2018
Supplement Report FDA Received Date05/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/01/2005